Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

April 18, 2021Pinal County, Arizona

NWS Phoenix, AZ issued this special weather statement at Apr 18, 2021, 3:02 PM MST for Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2021, 3:02 PM MST (22:02 UTC)
Expired
Apr 18, 2021, 4:00 PM MST
In force
58 min
Issued by
NWS Phoenix, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 34 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WWUS85 KPSR 182202
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
302 PM MST Sun Apr 18 2021
 
AZZ552-555-558-182300-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
302 PM MST Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 400 PM MST...

At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Queen Valley, or 8 miles east of Gold Canyon. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with 
this storm. Blowing dust and reduced visibilities down to 1 mile 
will also be possible.

Locations impacted include...
Florence Junction, Queen Valley, Boyce Thompson Arboretum and Gold
Camp.

This includes the following highways...
US Highway 60 between mile markers 206 and 223.
AZ Route 79 between mile markers 146 and 150.

LAT...LON 3342 11118 3319 11114 3320 11145 3321 11146
      3343 11140
TIME...MOT...LOC 2201Z 003DEG 4KT 3335 11130 

$$

Hirsch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Apr 18, 1:30 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 18, 1:30 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
130 PM MST Sun Apr 18 2021

.UPDATE...Updated Fire Weather discussion.

&&

.SYNOPSIS…
Isolated sprinkles and showers are expected this afternoon and
evening across central Arizona as a low pressure system drifts
southward through the state. An isolated thunderstorm capable of
producing strong wind gusts is also possible. Above normal
temperatures will resume Monday with highs climbing into the low
90s across the lower deserts. Another weather system during the
middle of next week will bring a return of somewhat cooler
temperatures and increased breezy conditions.

&&

.DISCUSSION...
Latest water vapor imagery reveals cyclonic flow across Arizona
with drier air positioned across the Mojave Desert. RAP analysis
confirms the presence of a closed low at 700 mb, which is evident
on water vapor imagery across southern Maricopa and Pinal
Counties. Surface observations also suggest the presence of a
surface low or trough a bit further south. Given the positive tilt
of the upper trough, anomalously strong northeast flow is
resulting in breezy conditions across much of the forecast area.

Main impact from the aforementioned low pressure system will be
the potential for isolated convection across central Arizona this
afternoon. Latest mesoanalysis does not indicate any organized
areas of instability across the Desert Southwest, however 12z run
of the HREF and GEFS suggest max SBCAPE/MUCAPE up to 250 J/kg will
be sufficient for isolated showers and storms to develop this
afternoon.

Latest hi-res guidance including the HRRR indicates showers and
isolated thunderstorms will blossom rapidly across central Arizona
early this afternoon. Meanwhile, neighborhood probabilities
indicate the threat could extend as far west as La Paz and western
Maricopa counties as the low drifts due southward. Although
dewpoints have increased considerably since this time yesterday,
conditions remain relatively dry near the surface with dewpoints
in the 20s and 30s. This will yield strong evaporational cooling
along with areas of virga/sprinkles, and consequently an
environment favorable for downburst winds. The strongest cells
will be capable of producing gusts in excess of 40+ mph as well as
localized blowing dust. The abundant dry air will also limit rain
totals, with only a few hundredths of an inch likely in the
strongest cells. Conditions are expected to improve rapidly early
this evening as subsidence builds in behind the trough axis.

&&

.PREVIOUS DISCUSSION...
High temperatures will begin to climb on Monday and Tuesday as the
storm system moves out of the area. Tuesday will likely be the
warmest day this week with mid 90s across southeast California and
low 90s for south-central Arizona. The Imperial area shows a
10-15% chance of reaching as high as 100 F according to NBM
temperature probabilities. By Wednesday, yet another shortwave
will begin to move in from the west. WPC cluster analysis shows
that the uncertainties with this system have shrunk since
yesterday, but still revolve around how far southwest the system
will dig and how tight of a pressure gradient will develop over
the forecast area. The ECMWF ensemble firmly supports the idea of
a deeper and more elongated trough and has little overlap with
the GFS ensemble, which has a weaker trough that does not dig to
the southwest. The main implications this will have on the
forecast will be with respect to the amount of cooling we see and
how breezy conditions will become. The mostly overland trajectory
of this system along with the lack of favorable dynamic support
given its positive tilt will make precipitation unlikely, which
ensemble guidance all agree upon. ECMWF EFI shows the potential
for anomalously strong winds on Wednesday as this system
approaches. The potential for strong wind combined with dry
conditions may lead to heightened fire weather concerns. The
trajectory of this system will likely favor the strongest winds in
the Imperial area, but breezy conditions would be expected
everywhere. By Thursday, temperatures look to cool into the mid
to upper 80s for highs across the lower deserts as heights fall
with the passage of this system. Temperatures quickly rebound
going into the weekend as ensemble members show good agreement in
upper level ridging returning.

&&

.AVIATION...Updated at 1756Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Breezy east/northeast winds will continue into the afternoon with
gusts around 20 kts expected. By early afternoon, isolated
showers/thunderstorms are expected to develop near/over the metro
and progress toward the south. Timing of this activity looks to
begin around 20-21Z and diminish by early evening. Main threats
with these will be lightning and gusty erratic outflow winds.
Outflows, favoring a northerly component, will be capable of
producing 20-30 mph gusts, though a few brief locally isolated
30-40 mph gusts aren't out of the question. Little rainfall is
expected to reach the surface. SCT-BKN CIGs down to 10-12 kft are
expected as showers develop before clearing tonight.
East/northeast winds weaken going into the overnight hours as
gradients relax.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds at both TAF sites will favor a gusty northerly component
through the remainder of the afternoon before weakening by this
evening. Gusts this afternoon will reach upwards of 24-27 kts,
subsiding by early evening. Winds then favor the WNW at KIPL and NNW
at KBLH this evening with speeds remaining relatively light. Clear
skies are expected to persist through the next 24 hours.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Hot, dry and windy conditions are likely Wednesday ahead of a low
pressure system. The greatest fire danger will be across southern
Arizona, where MinRHs will fall into the single digits. Conditions
will improve somewhat Thursday and Friday as temperatures and RHs
return to seasonable values. A warming trend is then anticipated
next weekend.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Hodges
AVIATION...Smith
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Apr 18, 2:31 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
231 PM MST Sun Apr 18 2021

AZZ552-555-558-182200-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
231 PM MST Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 300 PM MST...

At 229 PM MST, Doppler radar was tracking a strong thunderstorm near
Queen Valley, or 10 miles east of Gold Canyon. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Queen Valley and Gold Camp.

This includes US Highway 60 between mile markers 205 and 210, and
between mile markers 215 and 221.

LAT...LON 3346 11138 3342 11116 3323 11119 3330 11146
TIME...MOT...LOC 2129Z 060DEG 1KT 3336 11128

INS
Special weather statement, Apr 18, 3:02 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
302 PM MST Sun Apr 18 2021

AZZ552-555-558-182300-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
302 PM MST Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 400 PM MST...

At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Queen Valley, or 8 miles east of Gold Canyon. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. Blowing dust and reduced visibilities down to 1 mile
will also be possible.

Locations impacted include...
Florence Junction, Queen Valley, Boyce Thompson Arboretum and Gold
Camp.

This includes the following highways...
US Highway 60 between mile markers 206 and 223.
AZ Route 79 between mile markers 146 and 150.

LAT...LON 3342 11118 3319 11114 3320 11145 3321 11146
      3343 11140
TIME...MOT...LOC 2201Z 003DEG 4KT 3335 11130

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:31 PM MSTSpecial Weather StatementPSRPinal29 min
Apr 18, 3:45 PM MSTSpecial Weather StatementPSRGila60 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.